Indiana, 2022

Damaging Winds in Indiana, June 6, 2022

June 6, 2022 · NWS ILN · 6 events in 4 counties and zones

Scattered thunderstorms developed during the afternoon hours ahead of a cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours ahead of a cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 6, 12:54 PM EST, 58 minutes earlier.

Area forecast discussion, Jun 6, 12:54 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
154 PM EDT Mon Jun 6 2022

.SYNOPSIS...
Low pressure tracking north of the region will see showers and
thunderstorms develop over the area in the warm sector ahead of
a cold front remaining west of the region through tonight. This
cold front will then cross the local area Tuesday with high
pressure building behind it. An upper level trough will approach
the Ohio Valley later Wednesday, sparking the next occasion for
shower activity.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Have adjusted PoPs up a bit across the ILN FA even through
mid/late morning per latest satellite and radar trends.
SHRA/TSRA activity will remain ISO/SCT in coverage through late
morning, but will be possible just about anywhere during this
time period. Coverage will increase rather abruptly toward
mid/late afternoon, especially in the SW toward the Tri-State
area before better coverage overspreads the remainder of the ILN
FA by mid/late evening.

Although there remains some low threat for a few strong or
marginally severe storms this afternoon through this evening,
the main limiting factor continues to be the rather poor
midlevel lapse rates/meager instby, which should limit updraft
strength to some degree. There are also some questions regarding
how much the LL lapse rates are able to steepen this afternoon
with quite a bit of morning cloud cover and the aforementioned
ISO/SCT SHRA/TSRA coverage. Therefore, our LL/BL conditions may
not become quite as conducive to translation of stronger winds
down to the sfc with the storm activity, leading to considerable
uncertainty regarding svr probs as we progress later into the
day/evening. The LL shear will increase through the evening, but
this will occur amidst an environment with increasingly
marginal instby and deeper-layer stabilization, so we may end
up with a scenario where locally heavy rain will become the
primary threat -- especially this evening through the first
part of the overnight period.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Activity will overspread any of the CWA that does not see
convection beginning earlier this afternoon. The steep lapse
rates that are in play for earlier in the evening through about
midnight will give way to more increased moisture overnight with
PWAT values exceeding 1.5". A storm motion in sync with the
moisture transport will lead to training storms overnight
leading to the primary threat of active damaging weather to be
torrential rainfall and subsequent flooding potential.

Surface front begins to enter the northwest CWA around daybreak
Tuesday, with most of the active storms occurring in central
Ohio and moving northeast as they get pulled along by a surface
wave of low pressure during this time. The cold front lingers
along the I-71 corridor through the morning and then slowly
progresses out of the CWA by evening. Shower activity will lose
any thunder potential early in the day, and continue
decreasing from northwest and west to southeast as drier air
enters on northwesterly winds.

Highs today should reach the low to mid 80s given the warm
influx of air on southwest flow. If shower activity in the warm
sector becomes more prevalent, then these temps will need to be
adjusted downward. Overnight lows will linger in the mid to
upper 60s as the cold front stays just to the northwest through
12z Tuesday. Of course, precip cooled air will likely drop some
locations by a handful of degrees, but the warm processes in
play should not allow temps to drop below the lower 60s in any
regards. Tuesday will range from the mid 70s in the northwest to
near 80 along and south of the Ohio River.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The frontal boundary will stall out somewhere along or just to
our south through Tuesday night. This should lead to a
decreasing trend in pcpn chances so will just linger some lower
end pops, mainly across our southern areas. The front may lift
back north into our area during the day on Wednesday as mid
level short wave energy pushes across the Ohio Valley through
Wednesday night. There are some model differences though with
the strength of an associated surface wave and how far north the
front will actually be. Nonetheless, we should see increasing
chances for showers and thunderstorms Wednesday afternoon into
Wednesday evening. Highs on Wednesday will be in the upper 70s
to around 80 degrees.

Surface high pressure and a drier airmass will build into the
region through the day on Thursday with daytime highs in the mid
70s to around 80 degrees. An upper level trough will deepen
over the eastern CONUS Friday into Saturday with some embedded
short wave energy dropping down out of the northern Plains and
across the Ohio Valley. This will lead to increasing chances for
pcpn Friday afternoon into Friday night with pcpn chances then
lingering into the day on Saturday. This will also usher in an
unseasonably cool airmass. Highs on Friday will be in the mid to
upper 70s, cooling to highs on Saturday only in the upper 60s
to lower 70s.

High pressure and drier conditions will build back into the
region through Sunday. Temperatures will moderate some but still
remain several degrees below normal with highs on Sunday in the
low to mid 70s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
There will be several rounds of SHRA/TSRA to contend with
through the majority of the TAF period, with the most widespread
activity expected from 00z through 12z Tuesday before additional
ISO activity develops again just beyond 18z Tuesday. The main
item of interest will be the gusty winds and the sudden reductions
in VSBYs, which will be handled mainly with amendments based on
radar trends. However, many of the local sites will probably
trend toward prevailing MVFR VSBYs with the nearly continuous
SHRA/TSRA activity expected this evening through at least the
first half of the TAF period, especially for southern sites of
KCVG/KLUK/KILN.

Winds will generally be out of the SSW at 10-12kts, with gusts
20-25kts at times, even outside of SHRA/TSRA activity. Winds
will subside overnight once the mixing relaxes and will go more
out of the WSW beyond daybreak Tuesday at around 10kts or less.

CIGs will gradually trend from VFR to MVFR late this evening,
and eventually even IFR toward/beyond 06z from W to E with the
better profile saturation. These borderline MVFR/IFR CIGs will
lift rather quickly toward/beyond 15z, scattering out to VFR
toward the end of the period. The MVFR VSBYs should also improve
around daybreak and beyond.

OUTLOOK...Additional thunderstorms are possible Wednesday into
Wednesday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...KC
SHORT TERM...Franks
LONG TERM...JGL
AVIATION...KC
Hazardous weather outlook, Jun 6, 3:35 AM EST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
435 AM EDT Mon Jun 6 2022

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-070845-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
435 AM EDT Mon Jun 6 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Showers with a few storms are likely this afternoon, continuing
through the night. A few strong to severe storms will be possible,
with strong to damaging wind being the primary threat. Some locally
heavy rainfall is also possible during the day, evolving into a more
widespread moderate to sometimes heavy rain overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 6, 1:02 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Wilmington OH
202 PM EDT Mon Jun 6 2022

OHZ053-054-062-061845-
Madison OH-Clark OH-Greene OH-
202 PM EDT Mon Jun 6 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL CLARK,
NORTHEASTERN GREENE AND SOUTHWESTERN MADISON COUNTIES THROUGH 245 PM
EDT...

At 201 PM EDT, a strong thunderstorm was located over Cedarville,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Springfield, London, Yellow Springs, Cedarville, Jamestown, South
Charleston, Wilberforce, Harmony, Lisbon, Brighton, South Vienna,
South Solon, Clifton, Buck Creek State Park, Springfield Municipal
Airport, Hustead, John Bryan State Park, Selma, Pitchin and
Interstate 70 at State Route 56.

This includes I-70 in Ohio between mile markers 52 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3994 8343 3971 8363 3972 8365 3969 8366
      3965 8369 3974 8391 3999 8384
TIME...MOT...LOC 1801Z 211DEG 24KT 3971 8379

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Clark
Special weather statement, Jun 6, 1:04 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
204 PM EDT Mon Jun 6 2022

OHZ063-064-073-080-082-061845-
Pike OH-Highland OH-Ross OH-Fayette OH-Pickaway OH-
204 PM EDT Mon Jun 6 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHERN FAYETTE,
WESTERN PICKAWAY, NORTHWESTERN PIKE, NORTHEASTERN HIGHLAND AND
WESTERN ROSS COUNTIES THROUGH 245 PM EDT...

At 204 PM EDT, strong thunderstorms were located along a line
extending from near Washington Court House to near Highland Holiday,
moving northeast at 40 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Chillicothe, Washington Court House, Greenfield, Williamsport,
Bloomingburg, Bainbridge, New Holland, Cynthiana, North Folk Village,
Highland Holiday, Staunton, Good Hope, Frankfort, Clarksburg,
Darbyville, South Salem, Deer Creek Lake, East Monroe, Austin and
Knockemstiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3912 8344 3949 8358 3952 8358 3974 8313
      3933 8297
TIME...MOT...LOC 1804Z 233DEG 34KT 3952 8353 3923 8342

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Clark
Special weather statement, Jun 6, 1:10 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
210 PM EDT Mon Jun 6 2022

OHZ073-080>082-088-061845-
Pike OH-Highland OH-Scioto OH-Adams OH-Ross OH-
210 PM EDT Mon Jun 6 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN ADAMS,
PIKE, EAST CENTRAL HIGHLAND, NORTHWESTERN SCIOTO AND SOUTH CENTRAL
ROSS COUNTIES THROUGH 245 PM EDT...

At 209 PM EDT, a strong thunderstorm was located near Peebles, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Chillicothe, Waverly, Piketon, Pike Lake, Kincaid Springs, Cynthiana,
Sinking Spring, Poplar Grove, Pike County Airport, Elm Grove, Omega,
Buchanan, Summithill, Knockemstiff, Ladd, Lake White, Smoky Corners,
Scioto Trail State Park and Idaho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3892 8334 3914 8342 3933 8302 3911 8286
TIME...MOT...LOC 1809Z 233DEG 25KT 3901 8339

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Clark
Special weather statement, Jun 6, 1:22 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
222 PM EDT Mon Jun 6 2022

OHZ054-055-063-064-061900-
Fayette OH-Madison OH-Franklin OH-Pickaway OH-
222 PM EDT Mon Jun 6 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
FRANKLIN, NORTHEASTERN FAYETTE, NORTHWESTERN PICKAWAY AND MADISON
COUNTIES THROUGH 300 PM EDT...

At 221 PM EDT, a strong thunderstorm was located 8 miles south of
London, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Columbus, Grove City, London, Jefferson, West Jefferson, Ashville,
Mount Sterling, South Bloomfield, Bloomingburg, Lake Darby,
Commercial Point, Lafayette, Midway, Harrisburg, Orient, Darbyville,
Newport, Deer Creek Lake, Chenoweth and Interstate 71 at State Route
38.

This includes the following Interstates...
 I-70 in Ohio between mile markers 76 and 87.
 I-71 in Ohio between mile markers 74 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3955 8337 3979 8357 4008 8333 3972 8292
TIME...MOT...LOC 1821Z 233DEG 25KT 3976 8343

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Clark
Special weather statement, Jun 6, 1:25 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
225 PM EDT Mon Jun 6 2022

INZ073>075-080-KYZ089-090-094-095-061900-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Carroll KY-Owen KY-
Gallatin KY-Grant KY-
225 PM EDT Mon Jun 6 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHERN
RIPLEY, SOUTHWESTERN DEARBORN, SWITZERLAND, CARROLL, NORTHWESTERN
GRANT, NORTHWESTERN OWEN AND GALLATIN COUNTIES THROUGH 300 PM EDT...

At 225 PM EDT, a strong thunderstorm was located near Bedford, moving
northeast at 50 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Carrollton, Vevay, Warsaw, Dillsboro, Florence, Kentucky Speedway,
Pleasant, Glencoe, Fairview, Ghent, Sanders, Sparta, Patriot,
Worthville, Prestonville, Aberdeen, Rexville, Cold Springs, Wheatley
and Steele Bottom.

This includes I-71 in Kentucky between mile markers 39 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3909 8507 3866 8463 3858 8521 3863 8523
      3874 8533 3874 8526 3869 8520 3891 8520
      3891 8544 3893 8545
TIME...MOT...LOC 1825Z 240DEG 44KT 3866 8532

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Campbell
Special weather statement, Jun 6, 1:47 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
247 PM EDT Mon Jun 6 2022

INZ050-058-059-OHZ060-061915-
Fayette IN-Union IN-Wayne IN-Preble OH-
247 PM EDT Mon Jun 6 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN WAYNE,
NORTHERN UNION, EAST CENTRAL FAYETTE COUNTIES IN EAST CENTRAL INDIANA
AND NORTHERN PREBLE COUNTIES IN WEST CENTRAL OHIO THROUGH 315 PM
EDT...

At 247 PM EDT, a strong thunderstorm was located near Liberty, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Richmond, Connersville, Eaton, Centerville, Liberty, New Paris,
Waterloo, Abington, Brownsville, Spring Grove, Boston, Richmond
Municipal Airport, Dunlapsville, Whitewater State Park, Goodwins
Corner, Oklahoma, West Florence, Mettel Field, Lake Lakengren and New
Hope.

This includes the following Interstates...
 I-70 in Indiana between mile markers 149 and 156.
 I-70 in Ohio between mile markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3957 8504 3971 8517 3993 8483 3973 8453
TIME...MOT...LOC 1847Z 237DEG 31KT 3968 8500

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Campbell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Switzerland

When
June 6, 1:52 PM EST to 1:54 PM EST
Where
Switzerland County, 0.89 mi NNW of Lamb
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.692, -85.185

A tree was downed along State Route 56 near Lamb Drive.

Thunderstorm Wind, Ripley

When
June 6, 2:27 PM EST to 2:29 PM EST
Where
Ripley County, 0.84 mi SW of Batesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.291, -85.231

A large tree was downed across State Route 229 and Huntsville Road.

Thunderstorm Wind, Ripley

When
June 6, 2:35 PM EST to 2:36 PM EST
Where
Ripley County, 0.78 mi ENE of Batesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.305, -85.207

A tree was downed onto a portion of Interstate 74.

Thunderstorm Wind, Franklin

When
June 6, 2:43 PM EST to 2:45 PM EST
Where
Franklin County, 2.14 mi SW of Metamora
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.428, -85.158

A tree and some power lines were downed along State Route 229.

Thunderstorm Wind, Franklin

When
June 6, 2:55 PM EST to 2:57 PM EST
Where
Franklin County, 0.56 mi NE of Brookville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.426, -85.013

A tree fell onto some wires along West Klein Street.

Thunderstorm Wind, Wayne

When
June 6, 3:25 PM EST to 3:26 PM EST
Where
Wayne County, 0.87 mi NE of Richmond Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.760, -84.840

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019107, 1019109, 1019110, 1019111, 1019112, 1019113.